Heavy Rain, Linn
- When
- May 3, 6:30 PM CST to 10:00 PM CST
- Where
- Linn County, 2.92 mi WNW of Bertram
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.580
Rain fell between 730 and 11 PM CDT.
Scattered showers and thunderstorms developed quickly over eastern Iowa during the early evening hours of May 3, 2012. The thunderstorms quickly became severe, producing large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed quickly over eastern Iowa during the early evening hours of May 3, 2012. The thunderstorms quickly became severe, producing large hail and strong winds. A thunderstorm moving northeast through Henry and Washington Counties produced a tornado that was rated EF2 by an NWS storm survey team. Damages along the track of the tornado were estimated to be about $1 million.
In addition to the severe weather, the thunderstorms were also associated with heavy rainfall. Rainfall amounts ranged from 1 inch in Johnson County, Iowa to 5 inches in Washington County. Thunderstorms lingered over southeastern Iowa past midnight but did not produce additional large hail or strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:29 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 629 PM CDT THU MAY 3 2012 .AVIATION... CONVECTIVE INITIATION IS GETTING OFF TO A RELATIVELY WEAK START WITH A FEW STORMS GETTING GOING GENERALLY ALONG A LINE FROM KIRKSVILLE MO...THROUGH MACOMB IL...NORTHEAST INTO THE CHICAGO AREA. EXPECT THAT CONVECTION WILL CONTINUE TO EXPAND IN AREAL COVERAGE AND INTENSITY...AND SEEM MOST LIKELY TO AFFECT KBRL IN THE NEXT SEVERAL HOURS...AND HAVE INCLUDED VCTS AND CB INDICATIONS FOR NOW...BUT WILL LIKELY NEED TO AMEND FOR MORE SPECIFIC THUNDERSTORM ACTIVITY THROUGH 06Z TONIGHT. KMLI IS ALSO AT RISK FOR THUNDER THIS EVENING...BUT HAVE KEPT THINGS MORE LOW KEY FOR NOW. REMAINDER OF TAF SITES MAY SEE SOME CONVECTION LATER THIS EVENING AS THE CONVECTION CURRENTLY ONGOING OVER NORTHWEST IOWA MOVES THIS DIRECTION BUT DUE TO LOW CONFIDENCE IN TIMING AND PLACEMENT HAVE KEPT THINGS TO A GENERIC VCTS FOR NOW. THUNDERSTORM ACTIVITY EXPECTED TO SLIP SOUTH OF THE TERMINALS BY 09Z TONIGHT...AND HAVE THE REMAINDER OF THE NIGHT VFR AND QUIET. NEW DEVELOPMENT IS EXPECTED IN THE VICINITY OF A BOUNDARY TOMORROW AFTERNOON AND EVENING...BUT TIMING AND LOCATION IS STILL UNDETERMINED AS IT DEPENDS ON TONIGHTS CONVECTION. ..LE.. && .PREV DISCUSSION... /ISSUED 319 PM CST THU MAY 3 2012/ SYNOPSIS... 12Z UA ANALYSIS HAS A LLJ RUNNING FROM THE SOUTHERN PLAINS INTO THE GREAT LAKES WITH A WEAK TROF FROM WISCONSIN INTO ILLINOIS. 850MB DEW POINTS WERE IN THE MID TEENS FROM THE SOUTHERN GREAT LAKES INTO KANSAS. SATELLITE TRENDS THROUGH MID AFTERNOON SHOWS THE CI/CS SHIELD RAPIDLY THINNING ACROSS THE AREA WITH DIURNAL CU DEVELOPING WHERE THE STRONGEST HEATING IS OCCURRING. 18Z SFC ANALYSIS HAS THE OUTFLOW BOUNDARY FROM THE MISSOURI MCS SLOWLY MOVING NORTH ACROSS NORTHERN MISSOURI AS A WARM FRONT. TWO WEAK BUT SUBTLE BOUNDARIES WERE MOVING EAST ACROSS ILLINOIS THAT WHERE PARTIALLY ASSOCIATED WITH OUTFLOW FROM THE NOCTURNAL MCS. A WEAK LOW WAS NEAR KLSE WITH A FRONT SOUTHWEST INTO NORTHWEST IOWA BEFORE DROPPING SOUTH THROUGH NEBRASKA. DEW POINTS WERE GENERALLY IN THE 60S ACROSS THE MIDWEST WITH A TONGUE OF 70S MOVING NORTH INTO SOUTHEAST KANSAS. SHORT TERM...TONIGHT AND FRIDAY THE QUESTION IS HOW WILL CONVECTION EVOLVE LATE THIS AFTERNOON AND TONIGHT. LATEST TRENDS INDICATE A RESPECTABLE CAP IS STILL IN PLACE ACROSS MUCH OF THE CWFA EVIDENT BY THE LACK OF CU DEVELOPMENT. HOWEVER... CU DEVELOP IS OCCURRING FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA AND NORTHERN MISSOURI WHERE THE STRONGEST WAA IS OCCURRING. IF THE OVERALL CAP ACROSS KANSAS/MISSOURI CAN MOVE A LITTLE FURTHER NORTH...THE MCS THAT DEVELOPS TONIGHT WOULD MOVE RIGHT ACROSS THE CWFA. GIVEN THE AMOUNT OF POTENTIAL ENERGY IN THE ATMOSPHERE... SEVERE STORMS WILL BE POSSIBLE BEFORE THE INDIVIDUAL STORMS EVOLVE INTO THE HEAVY RAIN MCS LATER THIS EVENING. TRENDS FROM THE RAP MODEL USING THE MCS...HEAVY RAIN...AND LIFT TOOLS ARE SUGGESTING CONVECTION DEVELOPING FROM NORTHEAST ILLINOIS INTO THE SOUTHERN CWFA AND THEN WEST ACROSS SOUTHERN IOWA OR ALONG THE IA/MO BORDER. IF CORRECT...THE SOUTHERN HALF OR SO OF THE CWFA WOULD HAVE THE BEST CHANCE OF SEEING STORMS TONIGHT. PWATS ON THE 12Z DVN SOUNDING WERE 218 PERCENT OF NORMAL AND THE RAP TRENDS TAKE PWATS ACROSS THE SOUTHERN CWFA TO ALMOST 2 INCHES OVERNIGHT. THUS THE THREAT OF HEAVY RAIN IS VERY REAL. FLASH FLOOD GUIDANCE ACROSS THE SOUTHERN HALF IS ROUGHLY 2 INCHES IN ONE HOUR. CORFIDI VECTORS INDICATE STORMS SHOULD MOVE AT A RESPECTABLE PACE EARLY ON BUT THE FORWARD PROPAGATING VECTORS INDICATE STORM MOVEMENT WILL SLOW OVERNIGHT. A FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHERN HALF OF THE CWFA WAS CONSIDERED. HOWEVER...THE BACKWARD PROPAGATING VECTORS REALLY DO NOT BECOME PERPENDICULAR OR OPPOSITE OF THE FORWARD VECTORS OVERNIGHT SUGGESTING THERE MAY NOT BE MUCH IN THE WAY OF TRAINING. DEPENDING UPON HOW STORMS EVOLVE THIS EVENING...HEADLINES FOR A FLASH FLOOD WATCH MAY NEED TO BE REVISITED. THE NORTHERN PART OF THE CWFA MAY NOT SEE MUCH IN THE WAY OF CONVECTION UNTIL LATER THIS EVENING. THE CURRENT STORMS THAT ARE DEVELOPING ALONG THE SOUTHWARD MOVING BOUNDARY SHOULD GENERALLY KEEP MOVING EAST THROUGH SUNSET. ASSUMING THE MCS DEVELOPS AND MOVES ACROSS THE SOUTHERN CWFA TONIGHT...A DECAYING MCS WILL BE OVER THE CWFA DURING THE MORNING HOURS. THE CS/CI SHIELD FROM THE MCS WILL SLOWLY DECAY DURING THE DAY AND BOUNDARIES LEFT OVER FROM THE MCS WILL PROVIDE THE FOCUS FOR NEW DEVELOPMENT DURING THE AFTERNOON HOURS. ..08.. LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY THE VERY ACTIVE AND WET PATTERN SHOULD CONTINUE WITH HIGH CONFIDENCE THROUGH EARLY MONDAY MORNING...BEFORE A MUCH COOLER REGIME TAKES AFFECT ON ON THE REGION...WITH AN UPPER LOW DOMINATING THE MIDWESTERN WEATHER. FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE SURFACE FRONT SHOULD STALL NEAR OUR WESTERN BORDER...MORE OR LESS BECOMING A BACKDOOR FRONTAL BOUNDARY. TEMPERATURES MAY BE MUCH COOLER THAN FORECAST...BUT FOR NOW THERE IS STRONG MODEL GUIDANCE SUGGESTING UPPER 60S NORTHEAST TO AROUND 80 SOUTHWEST FOR SATURDAY AND SUNDAY. CLOUDS AND RAIN WILL DETERMINE JUST HOW SHARP OF A CONTRAST WE SEE. WHILE LOW LEVELS WILL BECOME LESS HIGH DEWPOINT PRONE...ATMOSPHERIC PWAT VALUES CONTINUE TO RUN NEAR 200% OR HIGHER MUCH OF THE PERIOD THROUGH SUNDAY NIGHT. ROUNDS OF RAIN AND THUNDERSTORMS ARE LIKELY WITH THE HIGHEST THREAT AT NIGHT AND EARLY MORNINGS FRIDAY NIGHT...SATURDAY NIGHT AND SUNDAY NIGHT. SYNOPTICALLY..SUNDAY AFTERNOON THROUGH SUNDAY NIGHT OFFER THE MOST PREDICTABLY HIGH HEAVY RAIN THREAT...BUT ELEVATED STORMS MAY CONTINUE TO TRAIN AT TIMES NOCTURNALLY LEADING TO NARROW EXCESSIVE RAINFALLS FRIDAY AND SATURDAY NIGHTS. TIME WILL TELL...BUT OUR CENTRAL AND WESTERN AREAS SEEM MOST AT RISK FOR THESE RAINS. MONDAY LATE MORNING THROUGH THURSDAY APPEARS COOL...AND MAY SEE SOME SPOTTY DIURNAL SHOWERS UNDER THE UPPER LOW. HOWEVER...WITH LOW PWAT VALUES AND LITTLE CONVERGENCE...RAINFALL AMOUNT SHOULD BE NEGLIGIBLE. WHILE COOLER THAN NOW...WE ARE TALKING ABOUT HIGHS IN THE 60S AND LOWS IN THE 40S...WHICH IS AT LEAST SENSIBLY PLEASANT WEATHER...AND A WELCOME RELIEF FROM THE RECENT HUMIDITY AND RAINS. ERVIN HYDROLOGY... THE PAST WEEKS WORTH OF RAINFALL...WHICH AVERAGED 1 TO 3 INCHES HAS MOISTENED DRY SOILS IN SOME LOCATIONS...WHILE SATURATING IT IN OTHERS. FLASH FLOODING IS A THREAT FROM TRAINING STORMS. AN ACTIVE WEATHER PATTERN IS EXPECTED OVER THE NEXT 4 DAYS WITH SEVERAL CHANCES FOR RAIN THAT MAY BE HEAVY. THE IMPACTS OF RAIN ON FLASH FLOODING WILL BE HIGHLY VARIABLE...BUT ARE POSSIBLE IN MOST OF THE REGION. TRIBUTARY RIVER FLOODING IS A STRONG POSSIBILITY FRONT THIS WET WEATHER PATTERN. THE NEXT ROUND OF POTENTIALLY HEAVY RAIN WILL OCCUR TONIGHT INTO EARLY FRIDAY MORNING. DEPENDING UPON RAINFALL AMOUNTS AND WHERE IT FALLS...THERE IS A REASONABLY GOOD CHANCE OF MINOR FLOODING ON SOME AREA RIVERS. SUBSEQUENT RAIN EVENTS STARTING FRIDAY NIGHT WILL BECOME MORE IMPORTANT AND WILL INCREASE THE CHANCES FOR MORE SIGNIFICANT RISES DEVELOPING ON AREA RIVERS. THE LOCATION FOR HEAVIEST RAINFALL WHEN KNOWN...WILL LIKELY BE PLACED INTO A FLOOD WATCH. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT THU MAY 3 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 427 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ONE OR MORE EPISODES OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. WIDESPREAD TOTAL HEAVY RAINFALL AMOUNTS OF 1 TO LOCALLY OVER 2 INCHES ARE LIKELY THAT MAY RESULT IN SIGNIFICANT WATER ISSUES AND EVENTUAL RIVER FLOODING. THE STRONGEST STORMS MAY REACH SEVERE LEVELS WITH STRAIGHT LINE WINDS OF 60 TO 70 MPH THE PRIMARY THREAT AND LARGE HAIL THE SIZE OF QUARTERS THE SECONDARY THREAT. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY...THE THREAT OF SEVERE STORMS WILL CONTINUE...ESPECIALLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OVER THE ENTIRE AREA. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LARGE HAIL. SATURDAY THROUGH MONDAY...THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. THERE WILL CONTINUE TO BE A THREAT OF FLASH FLOODING FROM LARGE THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL FRIDAY THROUGH SUNDAY. THE EXTENDED PERIOD OF RAIN AND POSSIBLE HEAVY RAINFALL MAY LEAD TO RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. NICHOLS/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL SE ATKINS 41.99N 91.86W
05/03/2012 E0.25 INCH BENTON IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 1 NW VAN HORNE 42.02N 92.11W
05/03/2012 E0.25 INCH BENTON IA TRAINED SPOTTER
&&The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
9 hail, 5 thunderstorm wind, 3 flash flood, 2 tornado, 1 heavy rain. Local standard time, as filed.
Rain fell between 730 and 11 PM CDT.
A trained spotter reported golf ball sized hail.
Dime sized hail fell between 716 and 719 CST.
The tornado began near 120th street near Wayland in Henry County and moved northeast to near Crawfordsville in Washington County. The tornado was on the ground for approximately 10 minutes in Henry County. Damage along the path of the tornado included: several farm outbuildings destroyed, roof damage to homes, trees snapped, and power poles damaged. The most severe damage occurred near and to the northeast of Noble (Washington County) where several turkey farms sustained extensive damage and two large wooden truss power poles were snapped off. Two homes between Noble and Crawfordsville had the roof removed as well as the exterior walls on the upper floor. One of the homes had a car lofted and tumbled across the yard.
The tornado began near 120th street near Wayland in Henry County and moved into Washington County near Noble and lifted near Crawfordsville. The tornado was on the ground for approximately 10 minutes in Washington County. Damage along the path of the tornado included: several farm outbuildings destroyed, roof damage to homes, trees snapped, and power poles damaged. The most severe damage occurred near and to the northeast of Noble (Washington County) where several turkey farms sustained extensive damage and two large wooden truss power poles were snapped off. Two homes between Noble and Crawfordsville had the roof removed as well as the exterior walls on the upper floor. One of the homes had a car lofted and tumbled across the yard.
A person from the public reported ping pong ball sized hail. Time was estimated from radar.
A trained spotter estimated thunderstorm winds of 60 mph.
A spotter estimated winds of 70 mph.
A trained spotter reported that streets were flooded in the town of Washington. Water was estimated to be three feet deep near an underpass at the intersection of 2nd Avenue and East 5th street. There was also flooding at the intersection of Madison and B Avenue. Sewers were also reported to be backing up across the town.
Multiple streets in the city of Muscatine were reported to be flooded. By 920 PM CST two feet of water had been reported on the streets on the northeast side of Muscatine. Widespread ponding of water was also reported.
A trained spotter reported two large trees down. The time of the event was estimated by radar.
A retired NWS employee estimated thunderstorm wind speeds of 60 to 70 mph.
The public reported four large trees down at Rock Creek Marina. One tree was 30 inches in diameter and fell on a motor home. Another tree fell on a cabin deck. Time of the event was estimated by radar.
The west side of Columbus Junction was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383837, 383785, 383786, 383787, 383788, 383794, 383789, 383802, 383810, 383790, 383791, 383816, 383811, 383782, 383783, 383820, 383818, 383813, 383784, 383845.